Alert archive / South Dakota / Tornado Warnings in 1997

Tornado Warning 9, NWS Rapid City, SD

July 24, 1997Pennington County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 24, 1997, 6:42 PM MDT for Pennington County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1997, 6:42 PM MDT (00:42 UTC)
Expired
Jul 24, 1997, 7:30 PM MDT
In force
48 min
Issued by
NWS Rapid City, SD
Area
Whole counties

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 13 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 1997-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 1997-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRAP 250042 RRA
TORRAP
SDC103-250130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT THU JUL 24 1997

* TORNADO WARNING FOR
  EASTERN PENNINGTON COUNTY - WESTERN SOUTH DAKOTA

* UNTIL 730 PM MDT
 
* SOME LOCATIONS AFFECTED
  WALL
  QUINN
  AREAS NORTH HIGHWAY 90

* AT 641 PM MDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 2 MILES
  EAST OF WALL. THE STORM WAS MOVING NORTH AT 10 MPH.
 
IF YOU ARE OUTSIDE...GET TO A STURDY BUILDING. IF YOU ARE IN OPEN
COUNTRY...TAKE SHELTER IN A CULVERT...DITCH...OR LOW SPOT AND COVER
YOUR HEAD WITH YOUR HANDS.

BENTZIEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 24, 10:00 AM MDT, 8 hours 42 minutes earlier.

Area forecast discussion, Jul 24, 10:00 AM MDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT THU JUL 24 1997

FORECAST PROBLEM IS ONCE AGAIN TO DETERMINE LOCATION OF AFTERNOON
CONVECTION. PRIME CANDIDATE IS THE SOUTHWEST CORNER OF SOUTH
DAKOTA...WHERE CURRENT SUNNY SKIES AND ABUNDANT LOW LEVEL MOISTURE
SHOULD COMBINE WITH THE SHORT WAVE TROUGH MOVING OUT OF WYOMING TO
POP A FEW STORMS BY THE MIDDLE AFTERNOON. EXPECT CONVECTION TO
SPREAD INTO THE SOUTH CENTRAL ZONES THROUGH THE LATE
AFTERNOON...ALONG OUTFLOWS FROM THIS MORNINGS CONVECTION. DO NOT
EXPECT MUCH MOVEMENT OF SURFACE TROUGH OVER THE NORTHWEST...WITH
UPPER FLOW PARALLELING THE COOL FRONT THAT STRETHCES FROM NORTH
DAKOTA INTO MONTANA. AS A RESULT...HAVE CUT POPS BACK TO 20 PERCENT
IN THE NORTHWEST AND INCREASED POPS TO 40 PERCENT OVER SOUTHWEST
AND SOUTH CENTRAL.
MOS TEMPS LOOK GOOD.

.UNR...NONE.

BENTZIEN    KUNR 241550Z 12005KT 15SM SCT140 BKN250 27/21

In the hours before

Local storm report, Jul 24, 5:10 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  RAPID CITY SD
512 PM MDT THU JUL 24 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 ZPM    10 E HERMOSA              SD   1.75 INCH HAIL
07/24/97   CUSTER

BUNKERS
Local storm report, Jul 24, 5:12 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  RAPID CITY SD
512 PM MDT THU JUL 24 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    10 E HERMOSA              SD   1.75 INCH HAIL
07/24/97   CUSTER

BUNKERS
Local storm report, Jul 24, 5:29 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  RAPID CITY SD
531 PM MDT THU JUL 24 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    LEAD                      SD   FLASH-FLOODING
07/24/97   LAWRENCE                       MUDSLIDES IN THE CITY OF
                                          LEAD...ROADS WASHED OUT

BUNKERS
Local storm report, Jul 24, 5:31 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  RAPID CITY SD
531 PM MDT THU JUL 24 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    LEAD                      SD   FLASH-FLOODING
07/24/97   LAWRENCE                       MUDSLIDES IN THE CITY OF
                                          LEAD...ROADS WASHED OUT

BUNKERS
Local storm report, Jul 24, 6:31 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  RAPID CITY SD
633 PM MDT THU JUL 24 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    BUFFALO                   SD   61 MPH WIND GUST
07/24/97   HARDING

BUNKERS
Local storm report, Jul 24, 6:33 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  RAPID CITY SD
633 PM MDT THU JUL 24 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    BUFFALO                   SD   61 MPH WIND GUST
07/24/97   HARDING

BUNKERS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:15 PM MDTSevere Thunderstorm WarningUNRHarding60 min
Jul 24, 6:16 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington64 min
Jul 24, 6:25 PM MDTSevere Thunderstorm WarningUNRJackson60 min
Jul 24, 6:40 PM MDTSevere Thunderstorm WarningUNRHaakon60 min
Jul 24, 7:04 PM MDTSevere Thunderstorm WarningUNRFall River61 min
Jul 24, 7:20 PM MDTSevere Thunderstorm WarningUNRMellette65 min
Jul 24, 7:27 PM MDTSevere Thunderstorm WarningUNRPennington63 min
Jul 24, 7:42 PM MDTSevere Thunderstorm WarningUNRHaakon33 min
Jul 24, 7:57 PM MDTSevere Thunderstorm WarningUNRJackson63 min
Jul 24, 8:21 PM MDTSevere Thunderstorm WarningUNRMellette64 min
Jul 24, 9:20 PM MDTSevere Thunderstorm WarningUNRTripp60 min
Jul 24, 10:14 PM MDTSevere Thunderstorm WarningUNRTripp31 min
Jul 25, 5:00 PM MDTSevere Thunderstorm WarningUNRPerkins45 min

Nearby

Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.